Hail, Hidalgo
- When
- April 11, 10:45 AM MST to 10:55 AM MST
- Where
- Hidalgo County, 8 mi SE of Lordsburg
- Measured
- 1 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 32.267, -108.600
New Mexico Department of Transportation reported an intense hailstorm left hail several inches deep on Interstate 10 between Lordsburg and Deming. The largest hailstones were quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
New Mexico Department of Transportation reported an intense hailstorm left hail several inches deep on Interstate 10 between Lordsburg and Deming. The largest hailstones were quarter size. This resulted in a very slick road surface, which led to a multi-vehicle accident and one fatality. Such collisions on this stretch of road around Easter Sunday are not uncommon, but are normally due to low visibilities in springtime dust storms, not slick roads from hail!
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 11, 1:34 AM MST, 9 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
234 AM MDT SUN APR 11 2004
SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND
WESTERN TEXAS TODAY...PRODUCING WIDESPREAD RAINS AND MOUNTAIN SNOWS
ACROSS THE BORDERLAND. NORTHEAST WINDS WILL CONTINUE TO PUSH COOL AIR
INTO THE REGION WITH TEMPERATURES WELL BELOW NORMAL TODAY. THE STORM
WILL BE EAST OF THE AREA BY THIS EVENING WITH DRIER AIR MOVING INTO
THE AREA. WARM DRY WEATHER IS EXPECTED LATER THIS WEEK AS WESTERLY
WINDS AND HIGH PRESSURE COVER THE SOUTHERN ROCKY MOUNTAINS.
DISCUSSION...
STRONG CLOSED UPPER LOW MOVING INTO NORTHWESTERN NEW MEXICO EARLY
THIS MORNING WHILE COLD FRONT HAS MOVED ACROSS THE CWA. ISENTROPIC
LIFT INDUCED BY BOUNDARY LAYER COLD DOME COMBINED WITH DIFFERENTIAL
PVA ASSOCIATED WITH UPPER LOW GENERATING DEEP LIFT ACROSS THE REGION
WITH SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT WIDESPREAD
CONVECTION AND EVEN HEAVY RAINS OVERNIGHT. IN ADDITION OVER 6 INCHES
OF SNOW HAVE FALLEN OVER THE SOUTHERN SACRAMENTO WITH MORE EXPECTED
INTO THE EARLY AFTERNOON. SNOW WARNING WILL THEREFORE REMAIN IN
PLACE.
UPPER LOW WILL MOVE SOUTH SOUTHEASTWARD THROUGH THE DAY WITH COLD AIR
ALOFT SUSTAINING WEAK INSTABILITY DESPITE LOW LEVEL COOLING. THUS
EXPECT LIFT AHEAD OF TROUGH AND OVER THE COLD DOME WILL RESULT IN
FURTHER RAINFALL TODAY AND CONTINUED SNOW OVER SACRAMENTO MOUNTAINS.
DEEPER COLD AIR PUSH NOT AS STRONG OVER THE GILAS SO SNOW WILL BE
LIGHTER IN THE SOUTHWEST MOUNTAINS AND PROBABLY LIMITED TO ABOVE 7000
FEET. BY LATE THIS EVENING THE TROUGH WILL BE EAST AND SOUTH OF THE
CWA WITH ALL PRECIP COMING TO AN END.
PREVIOUS FORECAST STILL LOOKS ON TRACK INTO NEXT WEEKEND. SUBSIDING
NORTHWEST FLOW WILL BRING DRY WEATHER MONDAY...SHORT WAVE RIDGE MEANS
WARMER AND CONTINUED DRY TUESDAY AND ZONAL FLOW WILL BRING YET MORE
WARM DRY WEATHER WEDNESDAY THROUGH FRIDAY. LATEST GFS SUGGESTS BREEZY
TO WINDY CONDITIONS WITH A CHANCE OF RAIN SATURDAY AS A STRONG
PACIFIC TROUGH MOVES ACROSS SOUTHERN ROCKIES. MODELS HAVE BEEN
INCONSISTENT HANDLING THIS FEATURE SO WILL KEEP THINGS WARM AND DRY
FOR NOW.
WRITE DISCUSSION HERE
PRELIMINARY NUMBERS...
EL PASO WU 053/037 064/041 072 72000
ALAMOGORDO WB 049/032 062/035 069 72000
LAS CRUCES WB 053/037 063/041 072 72000
CLOUDCROFT JB 027/017 044/020 045 73000
TRUTH OR CONSEQUENCES WB 049/036 062/039 070 72000
SILVER CITY WU 053/032 059/035 064 62000
DEMING WU 055/036 062/039 072 62000
LORDSBURG WU 057/039 062/040 075 62000
SIERRA BLANCA WB 051/030 058/033 067 72000
.ELP WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING TODAY NM ZONE
25
05 ROGASHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 545 AM MDT SUN APR 11 2004 NMZ022>025-030>032-TXZ055-056-111810- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- 545 AM MDT SUN APR 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY WITH A FEW STORMS PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS. SNOW WILL CONTINUE OVER THE SACRAMENTO MOUNTAINS WITH FURTHER ACCUMULATIONS FROM 3 TO 5 INCHES. UP TO 2 INCHES OF SNOW IS POSSIBLE ABOVE 7000 FEET OVER THE GILA WILDERNESS AREA. .DAYS TWO THROUGH SEVEN... DRY WEATHER IS FORECASTED THE REMAINDER OF THIS WEEK WITH NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1013 AM MDT SUN APR 11 2004 ...A MIX OF WET AND WINTER WEATHER CONTINUES OVER THE AREA TODAY... .A UPPER LEVEL STORM SYSTEM IS SLOWLY MAKING ITS WAY ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS. AT THE SURFACE COLD MOIST AIR CONTINUES TO FILTER INTO THE REGION FROM THE EAST. THE COMBINATION OF THIS COMPLEX WEATHER PATTERN WILL KEEP THE ATMOSPHERE QUITE UNSTABLE ACROSS THE BORDERLAND TODAY. AS A RESULT A CONTINUATION OF LOW CLOUDS ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED TO PERSIST THROUGH THE DAY. THE UPPER LEVEL STORM WILL MOVE EAST OF THE REGION OVERNIGHT. CONDITIONS WILL IMPROVE ON MONDAY. NMZ022>025-030>032-TXZ055-056-112201- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1013 AM MDT SUN APR 11 2004 MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS CONTINUE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS EASTER MORNING. LOW CLOUDS ARE KEEPING VISIBILITIES RESTRICTED OVER THE AREA MOUNTAINS. BECAUSE OF THE MUCH BELOW NORMAL TEMPERATURES AT ELEVATIONS ABOVE 5000 FT ICE PELLETS AND LIGHT SNOW ARE FALLING. ACCUMULATIONS ARE NOT EXPECTED BELOW 6500 FT. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR THE SOUTHERN SACRAMENT MOUNTAINS WHERE OVER 6 INCHES OF SNOW HAS ALREADY FALLEN WITH MORE SNOW EXPECTED. OVER THE GILA WILDERNESS ABOUT 2 INCHES OF SNOW HAS ACCUMULATED ABOVE 7000 FT. ADDITIONAL WIDESPREAD SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE LIKELY TODAY. DRIVING ACROSS THE REGION WILL BE TREACHEROUS TODAY. DO NOT TRAVEL IF YOU DO NOT HAVE TO. VISIBILITY WILL LIKELY BE POOR ABOVE 5000 FT DUE TO FOG. BE AWARE THAT ALL ROADS WILL BE SLICK WHETHER DUE TO SNOW...ICE PELLETS...OR RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. BIRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1020 AM MDT SUN APR 11 2004 NMZ022>025-030>032-TXZ055-056-112201- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1013 AM MDT SUN APR 11 2004 ...A MIX OF WET AND WINTER WEATHER CONTINUES OVER THE AREA TODAY... .A UPPER LEVEL STORM SYSTEM IS SLOWLY MAKING ITS WAY ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS. AT THE SURFACE COLD MOIST AIR CONTINUES TO FILTER INTO THE REGION FROM THE EAST. THE COMBINATION OF THIS COMPLEX WEATHER PATTERN WILL KEEP THE ATMOSPHERE QUITE UNSTABLE ACROSS THE BORDERLAND TODAY. AS A RESULT A CONTINUATION OF LOW CLOUDS ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED TO PERSIST THROUGH THE DAY. MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS CONTINUE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS EASTER MORNING. LOW CLOUDS ARE KEEPING VISIBILITIES RESTRICTED OVER THE AREA MOUNTAINS. BECAUSE OF THE MUCH BELOW NORMAL TEMPERATURES AT ELEVATIONS ABOVE 5000 FT ICE PELLETS AND LIGHT SNOW ARE FALLING. ACCUMULATIONS ARE NOT EXPECTED BELOW 6500 FT. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR THE SOUTHERN SACRAMENTO MOUNTAINS WHERE OVER 6 INCHES OF SNOW HAS ALREADY FALLEN WITH MORE SNOW EXPECTED. OVER THE GILA WILDERNESS ABOUT 2 INCHES OF SNOW HAS ACCUMULATED ABOVE 7000 FT. ADDITIONAL WIDESPREAD SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE LIKELY TODAY. THE UPPER LEVEL STORM WILL MOVE EAST OF THE REGION OVERNIGHT. CONDITIONS WILL IMPROVE ON MONDAY. DRIVING ACROSS THE REGION WILL BE TREACHEROUS TODAY. DO NOT TRAVEL IF YOU DO NOT HAVE TO. VISIBILITY WILL LIKELY BE POOR ABOVE 5000 FT DUE TO FOG. BE AWARE THAT ALL ROADS WILL BE SLICK DUE TO EITHER SNOW...ICE PELLETS...OR RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. BIRD
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390573, 5390574.